Alert archive / Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Blacksburg, VA

July 28, 2005Alleghany County, City of Covington, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 28, 2005, 3:33 PM EDT for Alleghany County, City of Covington, Virginia. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2005, 3:33 PM EDT (19:33 UTC)
Expired
Jul 28, 2005, 4:19 PM EDT
In force
46 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

Counties Alleghany County, VA, City of Covington, VA

The radar

The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 3:45 PM EDTHAIL 0.756 E Covington City, VAIN THE TOWN OF LOWMOOR
Jul 28, 3:56 PM EDTHAIL 1.756 E Covington City, VAIN THE TOWN OF LOWMOOR.
Jul 28, 4:07 PM EDTHAIL 1.256 E Covington City, VAIN THE TOWN OF LOWMOOR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 281933
SVRRNK
VAC005-580-282015-
/O.NEW.KRNK.SV.W.0091.050728T1933Z-050728T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT THU JUL 28 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA
  COVINGTON IN WEST CENTRAL VIRGINIA

* UNTIL 415 PM EDT

* AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF HOLLINS TO
  3 MILES WEST OF CALLAGHAN...OR ALONG A LINE EXTENDING FROM 4 MILES
  WEST OF CLIFTON FORGE CITY TO 8 MILES NORTH OF JORDAN MINES...AND
  MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...

  HOLLINS...
  CALLAGHAN...
  CLIFTON FORGE CITY...
  COVINGTON CITY...
  LONGDALE FURNACE...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3785 7982 3788 8009 3775 8021 3773 7993
      3784 7966

$$

WP
3 follow-up statements
000 
WWUS51 KRNK 281946
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU JUL 28 2005

VAC005-580-282015-
/O.CON.KRNK.SV.W.0091.000000T0000Z-050728T2015Z/
COVINGTON VA-ALLEGHANY VA-
345 PM EDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR 
ALLEGHANY COUNTY AND THE CITY OF COVINGTON...

AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TRAINING LINE OF SEVERE THUNDERSTORMS CAPABLE OF 
PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM CLIFTON FORGE 
CITY TO CALLAGHAN...OR ALONG A LINE EXTENDING FROM CLIFTON FORGE 
CITY TO 6 MILES WEST OF COVINGTON CITY...MOVING EAST AT 15 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  IRON GATE AND CLIFTON FORGE CITY BY 355 PM EDT
  LONGDALE FURNACE BY 410 PM EDT
  HOLLINS BY 415 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
 
IF YOU LIVE ALONG INTERSTATE 64 AND IN THE CITY OF COVINGTON...AND 
HAD DAMAGING WINDS AND HAIL...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN BLACKSBURG AT...TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3785 7982 3788 8009 3775 8021 3773 7993
      3784 7966

$$

WP
000 
WWUS51 KRNK 282004
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT THU JUL 28 2005

VAC005-580-282015-
/O.CON.KRNK.SV.W.0091.000000T0000Z-050728T2015Z/
COVINGTON VA-ALLEGHANY VA-
402 PM EDT THU JUL 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM EDT FOR 
ALLEGHANY COUNTY AND COVINGTON CITY...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM IRON GATE TO CALLAGHAN...OR
ALONG A LINE EXTENDING FROM CLIFTON FORGE CITY TO 6 MILES NORTHWEST
OF JORDAN MINES...MOVING EAST AT 10 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  LONGDALE FURNACE AND IRON GATE BY 410 PM EDT

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL UP TO PENNY SIZE HAS BEEN REPORTED IN LOWMOOR WITH THIS STORM. 
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION...BY 
SEEKING SHELTER IN A STURDY BUILDING.


LAT...LON 3785 7982 3788 8009 3775 8021 3770 8003
      3773 7993 3780 7972 3784 7966

$$

WP
000 
WWUS51 KRNK 282019
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT THU JUL 28 2005

VAC005-580-282028-
/O.EXP.KRNK.SV.W.0091.000000T0000Z-050728T2015Z/
COVINGTON VA-ALLEGHANY VA-
418 PM EDT THU JUL 28 2005

...THE SEVERE THUNDERSTORM WARNING FOR ALLEGHANY COUNTY AND COVINGTON
CITY EXPIRED AT 415 PM EDT...

THE SEVERE THUNDERSTORM HAS PUSHED INTO ROCKBRIDGE COUNTY AND THE 
WARNING HAS EXPIRED. STRONG THUNDERSTORMS WITH HEAVY RAIN AND SMALL 
HAIL CAN BE EXPECTED THROUGH 500 PM ALONG AND SOUTH OF INTERSTATE 64.

THANKS TO ALL WHO PHONED OR EMAILED THEIR STORM REPORTS.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG.

LAT...LON 3785 7982 3788 8009 3775 8021 3770 8003
      3773 7993 3780 7972 3784 7966

$$

WP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:01 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 28, 3:01 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT THU JUL 28 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

WAVE FORMING ALONG SURFACE BOUNDARY DRAPED DOWN ACROSS THE CENTRAL
CAROLINAS TO INTENSITY LATER TODAY AND THIS EVENING. BOTH 12Z NAM
AND GFS MODELS PAINTING BULLSEYE OF SIGNIFICANT PRECIPITATION TOWARD
SOUTHSIDE VA/NW NC PIEDMONT TONIGHT. THINKING THIS FEEDBACK PROBLEM
WITH MODELS HAS TO DO WITH OVER INTENSIFICATION OF WAVE LEADING TO
STRONGER MOISTURE CONVERGENCE AND HIGHER PRECIPITABLE WATER VALUES.
WITH THAT IN MIND...WILL CUT BACK ON RAINFALL AMOUNTS OVERNIGHT
WHILE GOING WITH LIKELY TO CATEGORICAL POPS AND MENTION HEAVY RAIN
THIS EVENING.

MODELS DIFFER ON SOLUTION INTO FRIDAY NIGHT. NAM PUSHING FRONT AND
PCPN TO THE EAST COAST AS WAVE MOVES NORTH FRIDAY EVENING. GFS KEEPS
BOUNDARY OVER CENTRAL VA/NC WITH ANOTHER WAVE TRACKING THROUGH
EASTERN CWA THEN FINALLY PUSHES FRONT AND PCPN TO THE EAST COAST ON
SATURDAY. BASED ON MODEL JET STRUCTURE...GFS MAYBE RIGHT.  THEN
AGAIN NAM COULD BE RIGHT WITH WESTERLY FLOW FOLLOWING WAVE PASSAGE.
WILL TAKE A COMPRISE BETWEEN THESE TWO MODELS SOLUTIONS KEEPING
HIGHEST POPS TOWARD SE CWA.

WITH LIKELY TO CATEGORICAL POPS IN THE AREA...DAYTIME HIGH
TEMPERATURES WILL BE BELOW NORMAL BY 10 OR SO DEGREES. THICKENING
CLOUD COVER OVERNIGHT WILL RESULT IN LITTLE DIURNAL TEMPERATURE
DROP...THEREFORE OVERNIGHT LOWS WILL BE NEAR NORMAL.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...

UPPER LEVEL PATTERN TO REMAIN RATHER STAGNANT OVER THE WEEKEND AND
INTO NEXT WEEK...UPPER LEVEL RIDGE OVER WESTERN USA...TROUGH ACROSS
THE OH/TN/S MS VALLEY...UPPER LEVEL RIDGE OFF THE SE COAST/BERMUDA.
THE TROUGH AND SE COASTAL RIDGE WILL CONTINUE TO BRING MOISTURE IN
FROM THE GULF TO THE MID AND UPPER LEVELS. LOWER LEVELS WILL SEE
MORE DRY AIR ADVECTING IN FROM THE NORTHEAST. THE FOCUS FOR PCPN
WILL BE DETERMINED BY THE POSITION OF ANY SURFACE FRONT AND WAVES
RIDING ALONG THIS BOUNDARY. CURRENT FRONT IS EXPECTED TO MOVE TO THE
EAST COAST TODAY THEN EVENTUALLY WASHOUT BY MONDAY. A SECOND FRONT
IS EXPECTED TO APPROACH THE AREA BY THE MIDDLE OF NEXT WEEK...BUT
WITH STAGNANT PATTERN...NOT EXPECTING FRONT TO ENTER THE REGION.
WITH TODAYS SURFACE FRONT SOUTH OF THE AREA THROUGH THE
WEEKEND...BEST CHC FOR SCT SHOWERS WILL BE ALONG THE NC/VA BORDER.
ALSO...TEMPERATURES WILL BE COOLER THAN NORMAL AS NORTHEASTERLY FLOW
CONTINUES TO FILTER IN SOME COOLER AIR. ONCE FRONT WASHES OUT AND
NORTHEASTERLY FLOW WEAKENS BY MID WEEK...TEMPERATURES WILL RETURN TO
NORMAL.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JS/RCS
Hazardous weather outlook, Jul 28, 3:26 AM EDT, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 AM EDT THU JUL 28 2005

NCZ003>006-019-020-VAZ032-043-044-058-290730-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-
326 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS THE AREA
THIS AFTERNOON. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS...ISOLATED LARGE HAIL AND TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

NCZ001-002-018-VAZ015-016-290730-
ASHE-ALLEGHANY-WATAUGA-GRAYSON-CARROLL-
326 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
MOUNTAINS BY EARLY THIS AFTERNOON. A FEW OF THESE STORMS WILL BE
CAPABLE OF PRODUCING ISOLATED DAMAGING WINDS...HAIL AND LOCALLY
VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON.

VAZ007-009>014-017>020-022>024-033>035-045>047-059-WVZ042>045-
290730-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-
AMHERST-CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-
MONROE-GREENBRIER-
326 AM EDT THU JUL 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...SOUTHEAST
WEST VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON. SOME OF THESE STORMS WILL PRODUCE
TORRENTIAL DOWNPOURS ALONG WITH ISOLATED DAMAGING WINDS ESPECIALLY
ALONG AND EASTWARD FROM THE BLUE RIDGE MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 10:15 AM EDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     8 SE YADKINVILLE        36.05N 80.56W
07/27/2005                   YADKIN             NC   EMERGENCY MNGR

            TREES DOWN IN COURTNEY AREA

&&

TW
Special weather statement, Jul 28, 11:48 AM EDT, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1148 AM EDT THU JUL 28 2005

NCZ003>006-019-020-VAZ032-043-044-058-059-281800-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
PITTSYLVANIA-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...WILKESBORO...
YADKINVILLE...STUART...MARTINSVILLE...DANVILLE...SOUTH BOSTON...
KEYSVILLE
1148 AM EDT THU JUL 28 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

A STATIONARY FRONT WILL REMAIN ALONG THE BLUE RIDGE THROUGH THIS
AFTERNOON. A WEAK UPPER LEVEL DISTURBANCE LIFTING NORTHEAST ALONG
THE BOUNDARY WILL COMBINE WITH HEATING TO PRODUCE SHOWERS AND
THUNDERSTORMS BY THIS AFTERNOON. SOME OF THESE STORMS WILL BE
CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH ISOLATED LARGE
HAIL. THE STRONGER MORE ORGANIZED THUNDERSTORM CLUSTERS ARE
EXPECTED TO DEVELOP EAST OF THE BLUE RIDGE...WHERE WARMER
TEMPERATURES WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY MORE
UNSTABLE.

IN ADDITION SOME OF THE THUNDERSTORMS WILL BE SLOW MOVING WITH
RAINFALL TOTALS OF 1 TO 2 INCHES OR MORE POSSIBLE IN A SHORT
PERIOD. THIS COULD CAUSE ISOLATED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS EXTREME SOUTHERN
VIRGINIA AND NORTHWEST NORTH CAROLINA LATER THIS AFTERNOON.
Special weather statement, Jul 28, 2:46 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT THU JUL 28 2005

NCZ001>006-018>020-VAZ007-009>013-015-016-032-043-044-058-059-
WVZ042-282100-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-GRAYSON-CARROLL-
PATRICK-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-MERCER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON...
DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...TAZEWELL...
MARION...BLAND...PEARISBURG...WYTHEVILLE...PULASKI...
INDEPENDENCE...GALAX...STUART...MARTINSVILLE...DANVILLE...
SOUTH BOSTON...KEYSVILLE...BLUEFIELD
246 PM EDT THU JUL 28 2005

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...

AN UPPER LEVEL DISTURBANCE LIFTING NORTHEAST INTO THE SOUTHERN
APPALACHIANS WILL COMBINE WITH HEATING TO PRODUCE NUMEROUS SHOWERS
AND THUNDERSTORMS THROUGH THE AFTERNOON. SOME OF THESE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS ALONG WITH ISOLATED
LARGE HAIL. THE STRONGER MORE ORGANIZED THUNDERSTORM CLUSTERS ARE
EXPECTED TO DEVELOP EAST OF THE BLUE RIDGE...WHERE WARMER
TEMPERATURES WILL ALLOW THE ATMOSPHERE TO BECOME INCREASINGLY MORE
UNSTABLE.

IN ADDITION SOME OF THE THUNDERSTORMS WILL BE SLOW MOVING WITH
RAINFALL TOTALS OF 1 TO 2 INCHES OR MORE POSSIBLE IN A SHORT
PERIOD. THIS COULD CAUSE ISOLATED FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWESTERN
VIRGINIA AND NORTHWEST NORTH CAROLINA LATER THIS AFTERNOON.
Local storm report, Jul 28, 2:47 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
247 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             BLUEFIELD               37.27N 81.22W
07/28/2005  0.88 INCH        MERCER             WV   TRAINED SPOTTER

            ON THE EAST SIDE OF TOWN.

&&

WPERRY
Local storm report, Jul 28, 3:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ROCKY GAP               37.23N 81.10W
07/28/2005  0.88 INCH        BLAND              VA   PUBLIC

            HAIL OCCURRED FROM 300 PM TO 315 PM.

0310 PM     TSTM WND DMG     ROCKY GAP               37.23N 81.10W
07/28/2005                   BLAND              VA   PUBLIC

            TREE LIMBS DOWN.

&&

WPERRY
Local storm report, Jul 28, 3:25 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT THU JUL 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             ROCKY GAP               37.23N 81.10W
07/28/2005  0.75 INCH        BLAND              VA   PUBLIC

            HAIL OCCURRED FROM 300 PM TO 315 PM.

0310 PM     TSTM WND DMG     ROCKY GAP               37.23N 81.10W
07/28/2005                   BLAND              VA   PUBLIC

            TREE LIMBS DOWN.

&&

WPERRY

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:06 PM EDTSevere Thunderstorm WarningRNKCampbell11 min
Jul 28, 2:34 PM EDTSevere Thunderstorm WarningRNKBland44 min
Jul 28, 4:13 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington55 min
Jul 28, 5:59 PM EDTSevere Thunderstorm WarningRNKSmyth35 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.